Texas, 2023

Drought in Texas, August 1 to 31, 2023

August 1 to 31, 2023 · NWS BRO · 3 events in 3 counties and zones

Lack of persistent rain, dry to very dry conditions and very hot temperatures allowed Severe (D2) Drought to persist since its initial development on July 25th across all of Zapata County and the western half of Jim Hogg and Starr Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Lack of persistent rain, dry to very dry conditions and very hot temperatures allowed Severe (D2) Drought to persist since its initial development on July 25th across all of Zapata County and the western half of Jim Hogg and Starr Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 31, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 31, 11:28 PM CST, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1228 AM CDT Tue Aug 1 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 121 PM CDT Mon Jul 31 2023

Hot and humid conditions are the main story for the short term
forecast. Mid-level ridge is currently placed over North Central
Texas leading to very little rain chances over Deep South Texas
and the Rio Grande Valley. However a stray shower or thunderstorm
is still possible. As such, the main focus of the short term
forecast will be on the heat. High temperatures for today and
tomorrow are going to be in the triple digits for most of the CWA,
but locations along the coast might stay in the upper 90s. Right
now there is an SPS in effect for the high heat indices that are
expected through this afternoon and early evening. Already seeing
some observations indicate that Brownsville and Harlingen have
heat indices of 110 degrees already. Make sure to limit time
outside, find some shade, and drink plenty of water while outside.
Tomorrow seems to be very much a repeat of today in which the
heat will be the biggest story. As for tonight, temperatures are
going to be in the range of upper 70s to lower 80s.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 121 PM CDT Mon Jul 31 2023

Broad mid-level ridging anchored over the Southern High Plains
and Texas will remain the main actor for deep South Texas in the
long term, supporting high pressure at the surface. The ridge
eventually splits east and west late in the period as a mid-
level trough dives across the Plains. One consequence will be
that slightly above average temperatures should continue. The
southern half of the Gulf of Mexico, and especially the Southwest
Gulf, will remain a cauldron of tropical convection, with some
days more active than others, but generally sending showers west
and northwest toward the northeast Mexican coastline and to some
extent also toward the lower Texas Coast.

A weak, inverted mid-level trough will slide west under the main
ridge and move across deep South Texas Wednesday through Thursday.
Though the signal is weak, there could local enhancement of
convection on Wednesday through Thursday, though typically not
raising pops significantly above the isolated category over land
areas. Another batch of moisture will move north from the
Southwest Gulf on Saturday, enhancing coastal shower activity
that day,

Most days in the long term will start out mostly sunny to sunny
but will become partly cloudy with afternoon cloud development.
Daily sea breezes will be possible, though rain chances will
generally remain in the isolated category with low QPF amounts.

Hazards will be muted, though certain hazards may develop from
time to time. Right now, it looks like rip current risk will be
low through the period due to low to moderate wave heights. Fire
weather fuels are drying, slowly increasing the threat of wildfire
growth and spread. Meeting fire danger statement criteria will be
slightly more certain, though still borderline, late in the week
and into the weekend when 20 ft winds will be slightly stronger
due to a tighter pressure gradient between Gulf high pressure and
inland lower pressure. There is a subtle pattern in the grids late
each afternoon when 20 ft winds increase near the coast and surge
west. This initially looks like a sea breeze, but the signal is
broader than that. Finally, meeting heat advisory criteria will be
borderline almost every afternoon when using the "consall" blend
for dew points, but heat index values will still generally range
between 105 and 110 degrees.

&&

.AVIATION...
(06Z TAFS)
Issued at 1225 AM CDT Tue Aug 1 2023

Good flying conditions tonight and Tuesday with VFR conditions
persisting. Light south to southeasterly winds are expected
overnight becoming moderate and occasionally breezy (gusts
18-24kts) Tuesday afternoon.

&&

.MARINE...
Issued at 121 PM CDT Mon Jul 31 2023

Tonight through Tuesday Night...Favorable conditions tonight
through Tuesday night. A weak pressure gradient will result in
light winds and low wave heights. Isolated showers and
thunderstorms are possible mainly over the Gulf waters late
tonight and into tomorrow.

Wednesday through Saturday night...Mainly moderate southeast
winds will prevail, becoming fresh at times during the afternoons
on the Laguna Madre, and pushing conditions into small craft
should exercise caution territory. Low to moderate seas will
prevail. Persistent mid-level ridging and surface high pressure
will support anti- cyclonic flow over the Northwest Gulf, a mostly
stable pattern, though isolated marine showers and thunderstorms
could pop up at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             79  96  81  97 /  10  30  10  20
HARLINGEN               75  98  77  99 /   0  30   0  20
MCALLEN                 78 100  79 101 /   0  10   0  10
RIO GRANDE CITY         78 102  78 103 /   0  10   0   0
SOUTH PADRE ISLAND      81  89  81  90 /  10  30  20  20
BAYVIEW/PORT ISABEL     79  95  79  96 /  10  30  10  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...64-Katz
LONG TERM....54-BHM
AVIATION...59-GB
Hazardous weather outlook, Jul 31, 3:01 PM CST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
401 PM CDT Mon Jul 31 2023

TXZ248>255-351-353>355-451-454-455-012115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
401 PM CDT Mon Jul 31 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat Advisory criteria (heat index >= 111 degrees) may develop
briefly each afternoon.

An elevated risk of rip currents will be possible Friday night at
the beaches of South Padre Island and at Boca Chica Beach.

An enhanced threat of wildfire growth and spread may occur for
portions of the area Thursday through Sunday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
401 PM CDT Mon Jul 31 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Zapata

When
August 1, 12:00 AM CST to August 21, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Lack of persistent rain combined with dry to very dry conditions and hot temperatures allowed Severe (D2) Drought to persist across all of Zapata County.

Drought, Jim Hogg

When
August 1, 12:00 AM CST to August 21, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Lack of persistent rain combined with dry to very dry conditions and hot temperatures allowed Severe (D2) Drought to persist across western Jim Hogg County. The drought extended from approximately 7 miles west of the Jim Hogg/Webb/Zapata County lines southeast to approximately 11 miles east of the Brooks/Jim Hogg/Starr County lines.

Drought, Starr

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Lack of persistent rain combined with dry to very dry conditions and hot temperatures allowed Severe (D2) Drought to persist across northwestern Starr County. The drought extended from approximately 11 miles east of the Brooks/Jim Hogg/Starr County line south about 7 miles before bending southwest 12 miles just northwest of FM 755 to west-southwest about 5 miles northwest of Roma. It expanded to include all but the northeastern portion of the county on August 8th and expanded further to all of the county with the August 22nd update.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121532, 1121534, 1121535.